Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48 .

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Chaotic behavior in piecewise continuous difference equations
HTML articles powered by AMS MathViewer

by James P. Keener PDF
Trans. Amer. Math. Soc. 261 (1980), 589-604 Request permission


A class of piecewise continuous mappings with positive slope, mapping the unit interval into itself is studied. Families of 1-1 mappings depending on some parameter have periodic orbits for most parameter values, but have an infinite invariant set which is a Cantor set for a Cantor set of parameter values. Mappings which are not 1-1 exhibit chaotic behavior in that the asymptotic behavior as measured by the rotation number covers an interval of values. The asymptotic behavior depends sensitively on initial data in that the rotation number is either a nowhere continuous function of initial data, or else it is a constant on all but a Cantor set of the unit interval.
  • O. M. Šarkovs′kiĭ, Co-existence of cycles of a continuous mapping of the line into itself, Ukrain. Mat. . 16 (1964), 61–71 (Russian, with English summary). MR 0159905
  • T. Y. Li and James A. Yorke, Period three implies chaos, Amer. Math. Monthly 82 (1975), no. 10, 985–992. MR 385028, DOI 10.2307/2318254
  • J. P. Keener, F. C. Hoppensteadt, and J. Rinzel, Integrate-and-fire models of nerve membrane response to oscillatory input, SIAM J. Appl. Math. 41 (1981), no. 3, 503–517. MR 639130, DOI 10.1137/0141042
  • A. Rescigno, R. B. Stein, R. L. Purple and R. E. Poppele, A neuronal model for the discharge patterns produced by cyclic inputs, Bull. Math. Biophys. 32 (1970), 337-353.
  • Leon Glass and Michael C. Mackey, A simple model for phase locking of biological oscillators, J. Math. Biol. 7 (1979), no. 4, 339–352. MR 648856, DOI 10.1007/BF00275153
  • A. Denjoy, Sur les courbes définies par les équations différentielles à la surface du tore, J. Math. Pures Appl. (9) 11 (1932), 333-375.
  • Earl A. Coddington and Norman Levinson, Theory of ordinary differential equations, McGraw-Hill Book Co., Inc., New York-Toronto-London, 1955. MR 0069338
  • Michael-Robert Herman, Mesure de Lebesgue et nombre de rotation, Geometry and topology (Proc. III Latin Amer. School of Math., Inst. Mat. Pura Aplicada CNPq, Rio de Janeiro, 1976) Lecture Notes in Math., Vol. 597, Springer, Berlin, 1977, pp. 271–293 (French). MR 0458480
  • Jürgen Moser, Stable and random motions in dynamical systems, Annals of Mathematics Studies, No. 77, Princeton University Press, Princeton, N. J.; University of Tokyo Press, Tokyo, 1973. With special emphasis on celestial mechanics; Hermann Weyl Lectures, the Institute for Advanced Study, Princeton, N. J. MR 0442980
  • S. Smale and R. F. Williams, The qualitative analysis of a difference equation of population growth, J. Math. Biol. 3 (1976), no. 1, 1–4. MR 414147, DOI 10.1007/BF00307853
  • David Ruelle, Sensitive dependence on initial condition and turbulent behavior of dynamical systems, Bifurcation theory and applications in scientific disciplines (Papers, Conf., New York, 1977) Ann. New York Acad. Sci., vol. 316, New York Acad. Sci., New York, 1979, pp. 408–416. MR 556846
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F13, 39A10
  • Retrieve articles in all journals with MSC: 58F13, 39A10
Additional Information
  • © Copyright 1980 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 261 (1980), 589-604
  • MSC: Primary 58F13; Secondary 39A10
  • DOI:
  • MathSciNet review: 580905